Alert archive / Indiana / Tornado Warnings in 2022
Tornado Warning 3, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Aug 20, 2022, 10:03 PM EDT for Kosciusko County, Whitley County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2022, 10:03 PM EDT (02:03 UTC)
- Expired
- Aug 20, 2022, 10:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Kosciusko County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 29 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.1 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
363
WFUS53 KIWX 210203
TORIWX
INC085-183-210230-
/O.NEW.KIWX.TO.W.0003.220821T0203Z-220821T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
1003 PM EDT Sat Aug 20 2022
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Southwestern Whitley County in northeastern Indiana...
Southeastern Kosciusko County in north central Indiana...
* Until 1030 PM EDT.
* At 1002 PM EDT, a severe thunderstorm capable of producing a
tornado was located near North Manchester, moving northeast at 20
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
South Whitley around 1020 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Lorane, Collamer, Larwill and Sidney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4110 8582 4123 8555 4107 8555 4104 8581
4104 8582
TIME...MOT...LOC 0202Z 246DEG 17KT 4109 8576
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
LEWIS2 follow-up statements
493
WWUS53 KIWX 210223
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1023 PM EDT Sat Aug 20 2022
INC085-183-210230-
/O.CON.KIWX.TO.W.0003.000000T0000Z-220821T0230Z/
Whitley IN-Kosciusko IN-
1023 PM EDT Sat Aug 20 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHWESTERN WHITLEY AND SOUTHEASTERN KOSCIUSKO COUNTIES...
At 1023 PM EDT, a severe thunderstorm capable of producing a tornado
was located near South Whitley, or 9 miles west of Columbia City,
moving northeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern Whitley and southeastern Kosciusko Counties, including
the following locations... Lorane, Collamer and Larwill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4123 8555 4107 8555 4105 8573 4114 8574
TIME...MOT...LOC 0223Z 239DEG 19KT 4114 8566
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
<50 MPH
$$
LEWIS096
WWUS53 KIWX 210231
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1031 PM EDT Sat Aug 20 2022
INC085-183-210240-
/O.EXP.KIWX.TO.W.0003.000000T0000Z-220821T0230Z/
Whitley IN-Kosciusko IN-
1031 PM EDT Sat Aug 20 2022
...THE TORNADO WARNING FOR SOUTHWESTERN WHITLEY AND SOUTHEASTERN
KOSCIUSKO COUNTIES HAS EXPIRED...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire.
LAT...LON 4123 8555 4107 8555 4105 8573 4114 8574
TIME...MOT...LOC 0230Z 246DEG 17KT 4115 8563
$$
LEWISWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 20, 6:27 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 20, 6:27 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 627 PM EDT Sat Aug 20 2022 .SYNOPSIS... Issued at 250 PM EDT Sat Aug 20 2022 Upper low crossing the southern Great Lakes will continue to spark showers and storms at times through Sunday. High pressure follows on Monday with dry and seasonable weather through midweek. && .SHORT TERM...(Tonight through Sunday night) Issued at 250 PM EDT Sat Aug 20 2022 Potent upper low over nrn IL this aftn will wobble east into the ern lakes by Monday. Narrow plume of sfc based instability far se/e from morning insolation will support the greatest concentration of showers/storms this aftn. Otherwise prior rain and extensive cloud cover suggest little more than a shower elsewhere. Low level warm advection ewd of upper low should promote another round of shower/storms this evening west/north and overnight elsewhere as secondary theta-e ridge advects in concert with decent deep layer forcing. Upper low pivots overhead Sunday with additional showers/storms mainly se half in the aftn especially where morning sun can boost sfc destabilization. A few showers likely to linger far east Sunday evening yet drying elsewhere. && .LONG TERM...(Monday through Friday) Issued at 250 PM EDT Sat Aug 20 2022 Backside of upper low may provide one more bout of additional rainfall far east Monday aftn. Otherwise high pressure ridges in out of the nrn plains and will yield a dry and seasonable period through midweek. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 622 PM EDT Sat Aug 20 2022 Brief lull in convective activity to start off the 00z TAF cycle. Do expect to see convection over west-central IL to move across northern Indiana over the course of the overnight hours. KSBN would be the first to experience this next round of convection around the 2-3z hour with KFWA lagging until closer to 5z. Expect heavy downpours as well as gusty and variable winds while convection is over the terminals. Another lull looks possible near the 12z hour before scattered convection redevelops mid/late morning hours and persists into the afternoon. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...T SHORT TERM...T LONG TERM...T AVIATION...CM Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 3:20 PM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 320 PM EDT Sat Aug 20 2022 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-211000- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 320 PM EDT Sat Aug 20 2022 /220 PM CDT Sat Aug 20 2022/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible tonight with locally heavy rain possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated thunderstorms are possible Sunday afternoon mainly east of I69. Locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-211000- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 320 PM EDT Sat Aug 20 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are possible this evening. Winds and waves could be higher in and around thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Moderate swim risk along Lake Michigan beaches expected Monday.
In the hours before
Local storm report, Aug 20, 4:13 PM EDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HEAVY RAIN 1 S BLUFFTON 40.73N 85.17W
08/20/2022 M2.00 INCH WELLS IN TRAINED SPOTTER
REPORTED VIA SOCIAL MEDIA.
&&
MSLLocal storm report, Aug 20, 6:26 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
626 PM EDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL CONVOY 40.92N 84.71W
08/20/2022 E0.70 INCH VAN WERT OH EMERGENCY MNGR
47 MPH WIND GUST OBSERVED.
0309 PM HEAVY RAIN 3 E CAVETT 40.95N 84.51W
08/20/2022 M1.44 INCH VAN WERT OH MESONET
AUTOMATED STATION.
0324 PM TSTM WND GST WETSEL 40.95N 84.44W
08/20/2022 E52 MPH VAN WERT OH EMERGENCY MNGR
0252 PM HAIL 3 NW HOLGATE 41.27N 84.17W
08/20/2022 U0.50 INCH HENRY OH PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
0254 PM HAIL 3 E STANDLEY 41.28N 84.17W
08/20/2022 U0.75 INCH HENRY OH PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0320 PM TSTM WND GST 2 WNW WESTMINSTER 40.70N 84.02W
08/20/2022 M81 MPH ALLEN OH ASOS
ASOS STATION KAOH LIMA.
1259 PM FLOOD 1 S BLUFFTON 40.73N 85.17W
08/20/2022 WELLS IN PUBLIC
STREET FLOODING. POSTING VIA SOCIAL MEDIA.
0105 PM HEAVY RAIN 1 S BLUFFTON 40.73N 85.17W
08/20/2022 M2.00 INCH WELLS IN TRAINED SPOTTER
REPORTED VIA SOCIAL MEDIA.
0110 PM HEAVY RAIN BLUFFTON 40.74N 85.17W
08/20/2022 E2.10 INCH WELLS IN TRAINED SPOTTER
0345 PM HEAVY RAIN BLUFFTON 40.74N 85.17W
08/20/2022 M1.72 INCH WELLS IN MESONET
AUTOMATED STATION.
1115 AM HEAVY RAIN LA FONTAINE 40.67N 85.72W
08/20/2022 E0.70 INCH WABASH IN PUBLIC
PUBLIC REPORT VIA SOCIAL MEDIA.
0340 PM TSTM WND GST 1 SW SALAMONIA 40.37N 84.88W
08/20/2022 M45 MPH JAY IN PUBLIC
0235 PM HEAVY RAIN MONROEVILLE 40.97N 84.87W
08/20/2022 E1.58 INCH ALLEN IN TRAINED SPOTTER
&&Local storm report, Aug 20, 7:21 PM EDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
721 PM EDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM TSTM WND DMG 2 S LIMA 40.71N 84.11W
08/20/2022 ALLEN OH PUBLIC
TREE DOWN.
&&
MSLSpecial weather statement, Aug 20, 9:07 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
907 PM EDT Sat Aug 20 2022
INZ015-016-024-210130-
Wabash IN-Kosciusko IN-Fulton IN-
907 PM EDT Sat Aug 20 2022
...A strong thunderstorm will impact portions of northwestern Wabash,
east central Fulton and southern Kosciusko Counties through 930 PM
EDT...
At 907 PM EDT, Doppler radar was tracking a strong thunderstorm near
Akron, or 9 miles west of North Manchester, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and torrential rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warsaw, Winona Lake, Akron, Pierceton, Claypool, Burket, Sidney,
Ridinger Lake, Palestine, Beaver Dam Lake, Packerton, Beaver Dam,
Disko and Wooster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4098 8595 4100 8595 4100 8606 4127 8594
4127 8565 4120 8565 4118 8567 4118 8569
4116 8569 4098 8587
TIME...MOT...LOC 0107Z 208DEG 19KT 4103 8596
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
LEWISThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:07 PM EDT | Special Weather Statement | IWX | Kosciusko | 23 min |
| Aug 20, 9:28 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Wabash, Whitley | 32 min |
| Aug 20, 10:43 PM EDT | Areal Flood Advisory | IWX | Elkhart, Saint Joseph | 3 hr |
| Aug 21, 5:45 PM EDT | Beach Hazards Statement | IWX | 20 hr |
Nearby
Tornado Warnings in Indiana, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.